Nebraska, 2022

Hail and Damaging Wind in Nebraska, August 31, 2022

August 31, 2022 · NWS LBF · 2 events in 2 counties and zones

Scattered thunderstorms formed a broken line of storms stretching from southwest Nebraska into north central Nebraska, mid to late afternoon. Some storms were severe across southwest Nebraska and continued to move southeastward into Kansas through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms formed a broken line of storms stretching from southwest Nebraska into north central Nebraska, mid to late afternoon. Some storms were severe across southwest Nebraska and continued to move southeastward into Kansas through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 11:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 31, 11:16 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1216 PM CDT Wed Aug 31 2022

.SHORT TERM...(Today through Thursday)
Issued at 351 AM CDT Wed Aug 31 2022

The main concern in the short term will be thunderstorm
chances this afternoon and high temperatures today. A disturbance
from the northwest approaches the forecast area early this afternoon
and become the focus for thunderstorm development.

Thunderstorm development is expected to be early today with most
of the convection out of the area by 00z. Thunderstorm potential
increases by late morning across western Nebraska and spreads
eastward. The greatest potential for convection will generally
remain along and south of HWY 2. There will also be the potential
that a few storms could become strong and maybe even severe.
Bufkit forecast soundings show inverted-v profiles at many
locations, leading to greater confidence that the strongest storms
have the potential for damaging wind gust. Although damaging
winds will be the primary hazard for theses storms, hail can not
be ruled out. 0 to 3 km CAPE values will range from around 1500 to
2400 J/kg, shear however, will be marginal around 20 to 25 kts.
Thunderstorms are expected to form a cluster of storms starting
across western Nebraska and move eastward. Many CAMs have
convection out of the forecast area by early evening, thus not
expected storms to linger much past 7pm CT.

As for high temperatures today, highs in the low to mid 90s are
expected. However, that being said, there is the potential that full
daytime heating may not take place across portions of western
Nebraska into the southern Sandhills which could mean highs will be
several degrees lower than forecast. The main concern will be if
temperatures will reach the 90s in this area as possible rapid
growth of cloud development with scattered to maybe even
widespread clusters of thunderstorms may lead to a shield of
clouds over the area during peak heating. Have kept the
temperatures in the low 90s for now, as the hope is the area will
reach their highs before thunderstorm development, however there
is a bit of uncertainty with exact timing, but storms may start as
early as 11am.

.LONG TERM...(Thursday night through Tuesday)
Issued at 351 AM CDT Wed Aug 31 2022

Upper level ridge will continue to sit across the western CONUS
placing the High Plains in a northwest flow keeping us mostly warm
and dry. Temperatures will continue their above normal trend to
start off the month of September. Towards the end of the long term
period models have started to show a break down in the upper level
ridge, but being still over 200 hrs out, confidence is low, but
something to monitor as we get closer as this could suggest a
pattern shift by next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1213 PM CDT Wed Aug 31 2022

Scattered thunderstorms are expected this afternoon across
western and north central Nebraska, mainly to the south of
Highway 20. Some of the storms will have erratic and gusty winds.
Storms will end this evening. VFR conditions are expected to
prevail area wide outside of any storm.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Taylor
Hazardous weather outlook, Aug 31, 10:56 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1156 AM CDT Wed Aug 31 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-011700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1156 AM CDT Wed Aug 31 2022 /1056 AM MDT Wed Aug 31 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop across central and western
Nebraska this afternoon, mainly along Highway 20 southward. Some
storms may contain strong gusty winds. A severe gust or two cannot be
ruled out and isolated wind damage is the primary severe threat.
Storms will dissipate this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Taylor

In the hours before

Special weather statement, Aug 31, 12:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
159 PM CDT Wed Aug 31 2022

NEZ025-026-036>038-311945-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Logan NE-
159 PM CDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of northern Logan,
northeastern McPherson, northwestern Custer, southwestern Blaine and
southeastern Thomas Counties through 245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ringgold, or 14 miles northeast of Tryon, moving east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dunning, Halsey, Ringgold, Highway 83 crossing The Dismal River,
Linscott and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 226 and 249.
 Highway 92 between mile markers 210 and 215.
 Highway 83 between mile markers 119 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4147 10085 4171 10089 4198 10008 4172 9997
TIME...MOT...LOC 1858Z 247DEG 42KT 4167 10069

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Keck
Special weather statement, Aug 31, 1:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
229 PM CDT Wed Aug 31 2022

NEZ008>010-026>028-038-312015-
Brown NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-Blaine NE-
229 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of southern Rock, Loup,
southeastern Brown, northwestern Garfield, southwestern Holt, north
central Custer and eastern Blaine Counties through 315 PM CDT...

At 228 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Long Pine to 11 miles
west of Rose to 8 miles west of Brewster. Movement was east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewster, Rose, Milburn, Milburn Diversion Dam State Wildlife
Management Area, Fox Bayou, Almeria Meadow State Wildlife Management
Area, Hannamon Bayou Campground, Sybrant, Twin Lakes State Wildlife
Management Area, Duff, Pony Lake, Horseshoe Bend Lake, Almeria,
Valley View Flat Campground, Johnsons Corner and Carson Lake.

This includes the following highways...
 Highway 183 between mile markers 128 and 175.
 Highway 2 between mile markers 251 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4222 9911 4198 9918 4187 9929 4174 9953
      4162 9993 4188 10003 4249 9967 4243 9908
TIME...MOT...LOC 1928Z 267DEG 20KT 4235 9956 4216 9975 4194 10002

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Taylor
Special weather statement, Aug 31, 1:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
259 PM CDT Wed Aug 31 2022

NEZ009-010-027>029-312045-
Wheeler NE-Loup NE-Holt NE-Garfield NE-Rock NE-
259 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of southeastern Rock,
northeastern Loup, northern Garfield, southwestern Holt and
northwestern Wheeler Counties through 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Newport to 7 miles east of
Rose to 13 miles northwest of Taylor. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chambers, Amelia, Emmet, Sunfish Lake, Carson Lake, Gables and
Deverre.

This includes Highway 20 between mile markers 292 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 9920 4189 9927 4251 9925 4251 9867
      4190 9874
TIME...MOT...LOC 1958Z 264DEG 27KT 4242 9935 4216 9939 4190 9958

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Taylor
Special weather statement, Aug 31, 1:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
259 PM CDT Wed Aug 31 2022

NEZ038-059-312045-
Custer NE-Lincoln NE-
259 PM CDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of east central Lincoln
and southwestern Custer Counties through 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Arnold, or 23 miles southeast of Stapleton, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10025 4123 10038 4131 10016 4108 9993
      4104 10003 4105 10022 4096 10023
TIME...MOT...LOC 1959Z 332DEG 9KT 4121 10023

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CDC

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
August 31, 2:00 PM CST
Where
Holt County, 0.86 mi SW of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -98.430

Thunderstorm Wind, Lincoln

When
August 31, 2:23 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -100.770

Rail car with containers stacked on it derailed due to high winds. Winds are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051859, 1051866.